Virginia, 2023

Damaging Wind in Virginia, May 13, 2023

May 13, 2023 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 13, 2:11 PM EST, 49 minutes earlier.

Area forecast discussion, May 13, 2:11 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
311 PM EDT Sat May 13 2023

.SYNOPSIS...
A cold front pushes south this afternoon into tonight with
showers and storms likely. High pressure builds in from the
north on Sunday, but another disturbance aloft approaches late
Sunday and moves across the area on Monday. Mainly dry
conditions return for the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 1030 AM EDT Saturday...

Late this morning, sfc high pressure was centered well off the
Mid Atlc. A frontal boundary was located well north of the
region. Latest radar showed sctd showers across nrn portions of
the area moving from west to east. Temps were in the lower to
mid 70s.

Expect increasing coverage of sctd showers/storms across the N
starting early this aftn, as the frontal boundary sags slowly
southward toward the area. Latest CAMs show more widespread
showers/storms develop late this aftn/early this evening over
nrn/central counties, then push SE across the remainder of the
fcst area this evening into early tonight. SPC has now put at
least the srn half of our CWA in a marginal risk for severe wx
for late this aftn through this evening. Isolated damaging wind
gusts will be the main threat, due to strengthening westerly
flow aloft and relatively steep boundary-layer lapse rates.

In addition, rain will be moderate to heavy at times, with QPF
around 1" from just north of Farmville NE through the RIC metro
and into the MD Eastern Shore. QPF will generally be 0.5-0.75"
surrounding this area with 0.5-0.25" expected for far SE VA and
south of the VA/NC border. WPC has included most of the area in
a Marginal Risk for excessive rainfall, but not expecting any
widespread flooding issues. High temps this aftn will be in the
mid 70s N with more clouds and showers, and in the lower 80s S
where at least some heating is likely before the thicker clouds
and showers move in.

Focus for showers and storms will drop southward this evening with
only isolated thunder expected after 10pm south of the VA/NC border.
Sfc cold front moves through late with some thinning of the cloud
cover over the northern half of the area. Lows tonight will range
from the upper 50s N to the lower to mid 60s S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 325 AM EDT Saturday...

Mother's Day continues to look dry with partly cloudy skies as
surface high pressure builds SE from the northern plains. The
surface cold front will be well south of the region but temps rise
back into the 70s with some drier air filtering into the area. A
pronounced shortwave trough in the NW flow aloft will bring the
chance for showers back to the area Sunday night into Monday. Lows
Sunday night will bottom out in the low to mid 50s with a few upper
40s possible in the typically cooler spots.

Rain chances will be highest across western and southern portions of
the area on Monday with drier air keeping northern and eastern areas
largely dry. Signal for CAD has backed off somewhat so have
increased afternoon temps a degree or two, highs generally in the
upper 60s to low 70s with the lowest temps expected where
rain/clouds are most prevalent across the SW third of the area. Rain
chances come to an end before midnight across the far S with
overnight lows in the upper 40s to low 50s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 325 AM EDT Saturday...

Tuesday and Wednesday look dry and pleasant with temperatures in the
upper 70s to low 80s and comfortable humidity levels. Overnight low
temps generally in the 40s and 50s.

High pressure translates offshore Thursday with continued NW/WNW
flow aloft. Will include a slight chance PoP for all but the
immediate coast/Eastern Shore on Thursday with high temps in the mid
70s to low 80s. Lows overnight dip into the mid 50s with low 60s
along the coast. Southerly surface flow continues to transport low
level moisture into the region on Friday with a chance for isolated
showers over much of the region and temps around 80 degrees.
Potential for isolated showers continues into the overnight with
lows in the upper 50s to low 60s.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 250 PM EDT Saturday...

Sctd showers and tstms will develop and move ESE across the area
this aftn into early tonight, in advance of a slow-moving cold
front approaching from the north. Best chance for tstms will be
at RIC/PHF/ORF from late this aftn into this evening. Brief VSBY
restrictions/gusty winds to 25-35 kt are possible with the stronger
storms. CIGs are expected to drop to MVFR then IFR at all terminals
from early this evening into early Sun morning, as the front
drops through and winds turn to the NNE.

Outlook: VFR conditions expected Sun and Mon. Another chance for
showers arrives Tue.

&&

.MARINE...
As of 125 PM EDT Saturday...

Weak low pressure will track ESE and off the Delmarva coast
through tonight (with a cold front pushing S across the local
waters by late tonight). Winds become NNE 10-15 kt with gusts to
20 kt behind the cold front this evening into Sunday. Wind
probs continue to show a bit of a surge in speeds from the NNE
Sunday...highest over the ocean waters and the lower Ches Bay.
Waves 2-4 ft/seas 3-4 ft. Will maintain an SCA for the lower
Ches Bay (including the mouth of the Bay) Sunday. Winds will
weaken to around 10 kt or less Sunday evening into Sunday
night. Another weak cold front is expected to cross the local
waters Monday with high pressure returning for Tuesday/Wednesday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 8 AM to 2 PM EDT Sunday for ANZ632.
     Small Craft Advisory from 8 AM to 7 PM EDT Sunday for ANZ634.

&&

SYNOPSIS...TMG
NEAR TERM...RHR/TMG
SHORT TERM...RHR
LONG TERM...RHR
AVIATION...TMG
MARINE...ALB/JDM
Hazardous weather outlook, May 13, 8:12 AM EST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
912 AM EDT Sat May 13 2023

NCZ012>017-030>032-102-VAZ060-065>068-079>090-092-093-095>098-100-
512>516-518-520-523>525-141315-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg-
Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-Eastern King and Queen-York-Newport News-
Hampton/Poquoson-
912 AM EDT Sat May 13 2023

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms late this afternoon into this evening
will have the potential to produce isolated damaging wind gusts and
localized minor flooding from heavy downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ048-061-062-064-069-075>078-099-509>511-517-519-521-
522-141315-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Cumberland-Goochland-Caroline-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Accomack-Western Louisa-
Eastern Louisa-Western Hanover-Western King William-
Western King and Queen-Western Essex-Eastern Essex-
912 AM EDT Sat May 13 2023

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms will have the potential to bring localized
minor flooding to the region this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 13, 1:15 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Wakefield VA
215 PM EDT Sat May 13 2023

VAZ048-061-062-069-509-510-131900-
Goochland VA-Fluvanna VA-Powhatan VA-Western Louisa VA-Cumberland VA-
Eastern Louisa VA-
215 PM EDT Sat May 13 2023

...Strong thunderstorms will impact portions of central Louisa,
northeastern Cumberland, Goochland, northwestern Powhatan and
Fluvanna Counties through 300 PM EDT...

At 215 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kents Store to near Fork Union to 6 miles
northeast of Centenary. Movement was southeast at 20 mph.

HAZARD...Winds in excess of 40 mph, torrential rainfall, and pea
         size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goochland, Hadensville, Palmyra, Cartersville, Fork Union, Columbia,
Gum Spring, Oilville, Ferncliff, Trenholm, Lakeside Village, Kents
Store, Fife, Duncan, Scottsville, Orchid, Maidens, Three Square,
Central Plains and Bremo Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3790 7840 3797 7810 3776 7778 3773 7780
      3771 7771 3756 7804 3754 7832 3764 7825
      3769 7824 3769 7826 3771 7829 3772 7834
      3773 7837 3774 7843 3776 7847 3780 7849
TIME...MOT...LOC 1815Z 324DEG 16KT 3786 7808 3779 7825 3777 7843

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Butner
Special weather statement, May 13, 2:32 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
332 PM EDT Sat May 13 2023

VAZ061-062-068-069-513-132015-
Goochland VA-Western Chesterfield VA-Powhatan VA-Amelia VA-
Cumberland VA-
332 PM EDT Sat May 13 2023

...A strong thunderstorm will impact portions of northwestern
Chesterfield, northeastern Cumberland, southern Goochland, north
central Amelia and Powhatan Counties through 415 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Trenholm, or 7 miles south of Cartersville, moving southeast at 25
mph.

HAZARD...Winds in excess of 40 mph and very heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Powhatan, Cartersville, Moseley, Tuckahoe, Tobaccoville, Trenholm,
Sunnyside, Morven, Scotts Fork, Lakeside Village, Chula, Macon,
Ballsville, Rock Castle, Oak Forest, Pilkinton, Winterham,
Skinquarter, Whiteville and Fine Creek Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3771 7820 3758 7763 3757 7764 3757 7765
      3756 7765 3756 7761 3727 7780 3754 7832
TIME...MOT...LOC 1931Z 295DEG 21KT 3755 7812

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Butner

The radar

The Norfolk radar (KAKQ), 110 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Powhatan

When
May 13, 3:00 PM EST
Where
Powhatan County, 1.76 mi NW of Ballsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.500, -78.070

Tree was downed on Route 13 in the vicinity of Ballsville Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101387.